Oklahoma, 2010

Hail and Damaging Wind in Oklahoma, September 15, 2010

September 15, 2010 · NWS OUN · 8 events in 5 counties and zones

A plume of warm and very moist air moved north and west over Oklahoma. A strong cap had developed over the panhandles and into western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A plume of warm and very moist air moved north and west over Oklahoma. A strong cap had developed over the panhandles and into western Oklahoma. However, a strong mid-level wave arrived during the peak heating hours, allowing for enough erosion of the cap for widespread thunderstorms to develop from west-central into north-central Oklahoma. Many of the thunderstorms became severe, and large hail, up to golf-ball size, was reported over several areas, with one strong wind gust reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 15, 5:12 PM CST, 3 minutes earlier.

Area forecast discussion, Sep 15, 5:12 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT WED SEP 15 2010

.AVIATION...
WINDS MAY BECOME ERRATIC FOR A BRIEF TIME THIS EVENING IS STORMS
DEVELOP OUTFLOW BOUNDARIES THAT MOVE ACROSS PARTS OF THE AREA.
MEANWHILE... SCATTERED SHOWERS/STORMS WILL AFFECT PARTS OF THE
AREA TONIGHT AND THURSDAY... BUT CHANCES TOO LOW FOR MENTION AT
SOME TAF LOCATIONS. A COLD FRONT WILL MOVE ACROSS PARTS OF
OKLAHOMA AND STALL THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT WED SEP 15 2010/

DISCUSSION...MAIN CHALLENGE IS ANTICIPATING THE COVERAGE OF STRONG
THUNDERSTORMS THIS EVENING. A PLUME OF VERY WARM MID LEVEL AIR HAD
CAPPED WESTERN OKLAHOMA TODAY...BUT A WELL TIMED MID LEVEL WAVE WAS
PUSHING TOWARD THE EASTERN EDGE OF THE CAP BY MID AFTERNOON. CUMULUS
HAD DEVELOPED ALONG A TROUGH AXIS...AND SEVERAL RUNS OF SHORT RANGE
NUMERICAL MODELS PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS IN OUR
AREA...ESPECIALLY NORTHERN OKLAHOMA. ALTHOUGH SURFACE WINDS ARE
VEERED TO A SOUTHWESTERLY DIRECTION...THE WILL BACK DURING THE
EVENING...AND THE MID LEVEL TROUGH WILL ENHANCE SHEAR PROFILES.
GIVEN THE QUALITY OF LOW LEVEL MOISTURE AND LOW LEVEL INFLOW...THERE
SHOULD BE A PRONOUNCED SEVERE WEATHER POTENTIAL FOR SEVERAL HOURS.
AGAIN...THE MAIN QUESTION IS THE COVERAGE OR NUMBER OF STORMS.
STORMS ARE MOST LIKELY TO THE NORTH AND WEST OF OKLAHOMA CITY...BUT
MAY ALSO REACH OKLAHOMA CITY...ESPECIALLY BY LATE EVENING AND
OVERNIGHT. STORMS FORMING FARTHER SOUTHWEST WILL BE HIGHER
BASED...AND MAY TEND TO DIMINISH MORE QUICKLY AS THEY APPROACH THE
RED RIVER AND WESTERN NORTH TEXAS...BUT THERE WILL BE A THREAT OF
SEVERE WINDS WITH ANY STORMS IN THAT REGION.

THE MODEL SOLUTIONS DIVERGE REGARDING ADDITIONAL THUNDERSTORMS ON
THURSDAY AND THURSDAY NIGHT. THE NAM FOCUSES MORE HEAVILY ON THE LOW
LEVEL FRONTAL ZONE IN SOUTHWEST OKLAHOMA...WHILE THE GFS FOCUSES IN
MID LEVEL ASCENT AND UPGLIDE OVER THE FRONT INTO NORTHERN OKLAHOMA.
BOTH MECHANISMS WILL LIKELY YIELD PRECIPITATION...ESPECIALLY AS WARM
MID LEVELS MAY PREVENT THE SOUTHWEST OKLAHOMA ACTIVITY FROM GROWING
UPSCALE AND CUTTING OFF THE RETURN MOISTURE FARTHER NORTH. WE
ADJUSTED THE POP GRIDS TO REFLECT THIS THINKING. OTHERWISE...THE
FORECAST IS LARGELY UNCHANGED. PRECIPITATION CHANCES DIMINISH FRIDAY
AS A MID LEVEL RIDGE BECOMES WELL ESTABLISHED. THIS RIDGE SHOULD
STEER TROPICAL STORM KARL INTO MEXICO...KEEPING ALL OF ITS INFLUENCE
WELL SOUTH OF OUR AREA. THE NEXT WEAK FRONT LOOKS TO ARRIVE THE
MIDDLE OF NEXT WEEK. A STRONGER SURFACE HIGH WAS NOTED TODAY IN
NORTHWEST CANADA...WITH EARLY MORNING TEMPERATURES BELOW
FREEZING...BUT THIS AIR MASS IS FORECAST TO SLIDE JUST TO OUR NORTH
AND EAST...LEAVING US WITH TEMPERATURES NEAR AVERAGE OF ABOVE
AVERAGE FOR LATE SEPTEMBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  90  68  92 /  40  20  20  10
HOBART OK         69  92  67  92 /  30  30  20  10
WICHITA FALLS TX  71  95  67  94 /  20  20  20  10
GAGE OK           64  87  66  95 /  10  30  30  20
PONCA CITY OK     66  85  65  89 /  60  10  20  10
DURANT OK         68  93  69  94 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/25/25
Hazardous weather outlook, Sep 15, 2:45 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT WED SEP 15 2010

OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
345 PM CDT WED SEP 15 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...
MAINLY ALONG AND NORTH OF INTERSTATE 40.

DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA BY EARLY THIS EVENING
AND WILL REACH THE INTERSTATE 40 CORRIDOR BY EARLY THURSDAY
MORNING. THE INSTABILITY AND VERTICAL WIND SHEAR ARE EXPECTED TO BE
ADEQUATE TO SUPPORT A FEW SEVERE STORMS MAINLY ACROSS NORTHERN
OKLAHOMA. THE STRONGEST STORMS... WHICH WILL MOST LIKELY OCCUR
DURING THE LATE AFTERNOON AND EVENING HOURS... COULD PRODUCE BRIEF
WIND GUSTS TO NEAR 65 MPH AND QUARTER SIZE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY MAINLY
NORTH OF INTERSTATE 40.  A FEW STRONG TO MARGINALLY SEVERE STORMS
WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.  A FEW STORMS MAY LINGER INTO FRIDAY. DRY WEATHER IS
EXPECTED DURING THE WEEKEND AND INTO EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY.

In the hours before

Special weather statement, Sep 15, 4:24 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED SEP 15 2010

OKZ005>007-152245-
WOODS OK-ALFALFA OK-GRANT OK-
524 PM CDT WED SEP 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT AND WOODS
COUNTIES.

AT 520 PM CDT...A BROKEN LINE OF SHOWERS WAS DEVELOPING FROM THE
KANSAS STATE LINE NEAR WALDRON...DOWN TO JUST EAST OF
DACOMA...MOVING EAST AT 25 MPH. THESE SHOWERS MAY EVOLVE INTO
THUNDERSTORMS BY 6 PM AND PRODUCE STRONG WIND GUSTS. SEVERE WEATHER
IS ALSO POSSIBLE IF STORMS CAN DEVELOP AND MATURE.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9790 3656 9830 3654 9878 3701 9834
Special weather statement, Sep 15, 4:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED SEP 15 2010

OKZ014-152300-
ROGER MILLS OK-
539 PM CDT WED SEP 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 539 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF REYDON...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3575 10000 3577 10000 3578 10000 3578 9968
      3556 9969 3559 10001 3574 10001
Special weather statement, Sep 15, 4:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT WED SEP 15 2010

OKZ014-152315-
ROGER MILLS OK-
556 PM CDT WED SEP 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER REYDON...
MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3575 10000 3576 10000 3575 9964 3553 9967
      3558 10001 3574 10001

The radar

The Vance AFB radar (KVNX), 35 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alfalfa

When
September 15, 5:15 PM CST
Where
Alfalfa County, Carmen
Measured
1.75 in hail
Reported by
Public
Coordinates
36.580, -98.460

Hail, Roger Mills

When
September 15, 5:35 PM CST
Where
Roger Mills County, 6 mi NW of Reydon
Measured
1 in hail
Reported by
Public
Coordinates
35.711, -99.996

Hail, Major

When
September 15, 6:00 PM CST
Where
Major County, 4.71 mi NW of Ringwood
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
36.435, -98.301

The hail was reported by KWTV-9.

Hail, Major

When
September 15, 6:25 PM CST
Where
Major County, Meno
Measured
1 in hail
Reported by
Public
Coordinates
36.390, -98.180

Hail, Major

When
September 15, 6:28 PM CST
Where
Major County, Ringwood
Measured
1.75 in hail
Reported by
Public
Coordinates
36.380, -98.250

The hail was reported along Highway 58.

Hail, Major

When
September 15, 6:33 PM CST
Where
Major County, 1 mi SSW of Orienta
Measured
1 in hail
Reported by
Public
Coordinates
36.347, -98.477

Hail, Beckham

When
September 15, 6:45 PM CST
Where
Beckham County, 4 mi W of Sweetwater
Measured
1.75 in hail
Reported by
Public
Coordinates
35.420, -99.981

Thunderstorm Wind, Garfield

When
September 15, 7:00 PM CST
Where
Garfield County, Drummond
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.300, -98.040

No damage was reported with the wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257178, 257179, 257190, 257180, 257182, 257183, 257184, 257186.